Keywords: Toxic, epidermal, necrolysis (PubMed Search)
Posted: 11/17/2011 by Fermin Barrueto, MD
Click here to contact Fermin Barrueto, MD
TEN is a rare, life-threatening dermatologic emergency characterized initially by erythema and tenderness. It is followed by a severe exfoliation that resembles a severe burn patient. Classically occurs within days of the exposure of the drug. Nikolsky's sign may be present - not pathognomonic.
The following is a short list of medications that can cause this lethal reaction:
allopurinol, bactrim, nitrofurantoin, NSAIDs, penicillin, phenytoin, lamotrigine, sulfasalazine
Treatment: transfer to a burn center may be needed, steroids are not generally recommended however immunomodulators are beginning to show promise - IVIG, cyclosporine and cyclophosphamide
See pic that is attached for example of the sloughing
Download the UMEM Pearls App!
Subscribe to daily UMEM Pearls (FREE!) via: